Heavy Snow, Androscoggin
- When
- December 25, 2:00 PM EST to December 26, 7:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Low pressure off the coast of southeastern Virginia on the morning of the 25th moved northeastward to south of Nova Scotia by the morning of the 26th. The storm brought record or near-record Christmas day snowfalls to southwestern and mid-coast sections of the state where 12 to 18 inches of snow fell.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Low pressure off the coast of southeastern Virginia on the morning of the 25th moved northeastward to south of Nova Scotia by the morning of the 26th. The storm brought record or near-record Christmas day snowfalls to southwestern and mid-coast sections of the state where 12 to 18 inches of snow fell. Snowfall amounts dropped off dramatically in the foothills and mountains of western Maine where amounts ranged from nothing in the mountains to only an inch or two in the foothills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 25, 9:30 AM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
930 AM EST WED DEC 25 2002
DISC...MINOR COSMETIC CHNGES PLANNED FOR ZONES. OTHRWISE...PREV
PKGE RIGHT ON TRACK. LATEST SFC ANALYSIS SHWS HLTHY THREE HR PRES
FALLS ON THE ORDER OF 7 MB ACRSS MID ATLC.
.CSTAL WTRS...ONLY MINOR TWEAKS TO EARLIER PKGE.
WRKZFP/CWF AVBL SHRTLY ON A.
.GYX...
ME...WINTER STORM WARNING FOR THIS AFTERNOON THROUGH TONIGHT FOR
ZONES MEZ012>014...MEZ018>028.
WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH TONIGHT
MEZ007>009.
COASTAL WATERS...STORM WARNING.
NH...WINTER STORM WARNING FOR THIS AFTERNOON THROUGH TONIGHT FOR
ZONES NHZ004>010...NHZ013>014.
WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH TONIGHT
NHZ001>003.
COASTAL WATERS...STORM WARNING.
ESMEZ007>009-012>014-018>028-NHZ001>010-013-014-251230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 550 AM EST WED DEC 25 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY A MAJOR WINTER STORM WILL AFFECT WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE TODAY AND TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR ALL AREAS EXPECTED THE MOUNTAINS OF WESTERN MAINE AND COOS AND NORTHERN GRAFTON COUNTIES IN NEW HAMPSHIRE. TOTAL ACCUMULATIONS WILL RANGE FROM 4 TO 6 INCHES IN THE MOUNTAINS TO 8 TO 16 INCHES IN WEST CENTRAL AND SOUTHEAST NEW HAMPSHIRE...AS WELL AS THE COAST OF NEW HAMPSHIRE AND SOUTHERN MAINE. IN ADDITION...INCREASING NORTHERLY WINDS...GUSTING OVER 35 MPH AT TIMES...WILL RESULT IN NEAR BLIZZARD CONDITIONS AT TIMES. IF CONDITIONS WARRANT...A BLIZZARD WARNING MAY BE NEEDED FOR TONIGHT ALONG COASTAL SECTIONS. PLEASE REFER TO LATEST STATEMENT FROM THE NATIONAL WEATHER SERVICE IN GRAY MAINE (WWUS41 KGYX PWMWSWGYX) FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR SNOWFALL AMOUNTS LATER THIS AFTERNOON AND TONIGHT IS NEEDED. HAYES
The national radar mosaic for the moment the first event began.
12 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326260, 5326261, 5326262, 5326263, 5326264, 5326265, 5326266, 5326346, 5326347, 5326348, 5326349, 5326350.